Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Self-commutator approximants


Author: P. J. Maher
Journal: Proc. Amer. Math. Soc. 134 (2006), 157-165
MSC (2000): Primary 47B20, 47A30; Secondary 47B10
DOI: https://doi.org/10.1090/S0002-9939-05-07871-8
Published electronically: August 15, 2005
MathSciNet review: 2170555
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper deals with minimizing $\Vert B - (X^* X - X X^*) \Vert _p$, where $B$ is fixed, self-adjoint and $B \in \mathcal{C}_p$, and where $X$ varies such that $BX = XB$ and $X^* X - X X^* \in \mathcal{C}_p$, $1 \leq p < \infty$. (Here, $\mathcal{C}_p$, $1 \leq p < \infty$, denotes the von Neumann-Schatten class and $\Vert \cdot \Vert _p$ its norm.) The upshot of this paper is that $\Vert B - (X^* X - X X^*) \Vert _p$, $1 \leq p < \infty$, is minimized if, and for $1 < p < \infty$ only if, $X^* X - X X^* = 0$, and that the map $X \rightarrow \Vert B - (X^* X - X X^*) \Vert _p^p$, $1 < p < \infty$, has a critical point at $X = V$ if and only if $V^* V - V V^* = 0$ (with related results for normal $B$ if $p = 1$ or $2$).


References [Enhancements On Off] (What's this?)

  • 1. J. G. Aiken, J. A. Erdos, and J. A. Goldstein, Unitary approximation of positive operators, Illinois J. Math 24 (1980), 61-72. MR 0550652 (81a:47026)
  • 2. J. Anderson, On normal derivatives, Proc. Amer. Math. Soc. 38 (1973), 135-140. MR 0312313 (47:875)
  • 3. H. Berens and M. Finzel, A problem in linear matrix approximation, Math. Nachr. 175 (1995), 33-46. MR 1355011 (96i:47030)
  • 4. S. Bouali and S. Cherki, Approximation by generalized commutators, Acta Sci. Math. (Szeged) 63 (1997), 273-278. MR 1459791 (98j:47077)
  • 5. B. P Duggal, A remark on normal derivations, Proc. Amer. Math. Soc. 126 (1998), 2047-2052. MR 1451795 (98h:47050)
  • 6. B. P. Duggal, On the range, kernel orthogonality of derivations, Lin. Alg. Appl. 304 (2000), 1-3, 103-108. MR 1734207 (2000k:47042)
  • 7. N. Dunford and J. T. Schwarz, Linear operators, part II, Interscience, New York, 1964.
  • 8. J. A. Erdos, On the trace of a trace class operator, Bull. Lond. Math. Soc. 6 (1974), 47-50. MR 0370246 (51:6473)
  • 9. P. R. Halmos, Commutators of operators, II, Amer. J. Math. 76 (1954), 191-198. MR 0059484 (15:538d)
  • 10. -, Positive approximants of operators, Indiana Univ. Math. J. 21 (1972), 951-960. MR 0291829 (45:919)
  • 11. -, A Hilbert space problem book, second ed., Springer-Verlag, New York, 1982. MR 0675952 (84e:47001)
  • 12. F. Kittaneh, Normal derivations in norm ideals, Proc. Amer. Math. Soc. 12 (1995), 1779-1785. MR 1242091 (95g:47054)
  • 13. -, Operators that are orthogonal to the range of a derivation, J. Math. Anal. Appl. 203 (1997), 868-873. MR 1417136 (97f:47033)
  • 14. P. J. Maher, Partially isometric approximation of positive operators, Illinois J. Math. 33 (1989), 227-243. MR 0987820 (90c:47038)
  • 15. -, Commutator approximants, Proc. Amer. Math. Soc. 115 (1992), 995-1000. MR 1086335 (92j:47059)
  • 16. S. Mercheri, On minimizing $\Vert{S} - ({A}{X} - {X}{B})\Vert _p^p$, Serdica Math. J. 26 (2000), 119-126. MR 1794930 (2001j:47033)
  • 17. -, Another version of Maher's inequality, submitted, 2005.
  • 18. J. R. Ringrose, Compact non-self-adjoint operators, Van Nostrand Rheinhold, London, 1971.
  • 19. M. Wielandt, Über die ünbeschränktheit der Operatoren des Quantenmechanik, Math. Ann. 121 (1949), 21. MR 0030701 (11:38g)
  • 20. A. Wintner, The unboundedness of quantum-mechanical matrices, Phys. Rev. 71 (1947), 738-739. MR 0020724 (8:589c)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47B20, 47A30, 47B10

Retrieve articles in all journals with MSC (2000): 47B20, 47A30, 47B10


Additional Information

P. J. Maher
Affiliation: Department of Mathematics, Middlesex University, The Burroughs, London NW4 4BT, United Kingdom
Email: p.maher@mdx.ac.uk

DOI: https://doi.org/10.1090/S0002-9939-05-07871-8
Keywords: Self-commutator, von Neumann-Schatten class
Received by editor(s): March 5, 2003
Received by editor(s) in revised form: March 25, 2004
Published electronically: August 15, 2005
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society